Introduction: Pulmonary manifestations in the Human immunodeficiency virus (HIV) infected patient can lead to a broad differential diagnosis. Co-infection with Pneumocystis jiroveci pneumonia (PCP) an..
Introduction: Pulmonary manifestations in the Human immunodeficiency virus (HIV) infected patient can lead to a broad differential diagnosis. Co-infection with Pneumocystis jiroveci pneumonia (PCP) and pulmonary tuberculosis (TB) in the HIV infected patient has been described before. Additionally, HIV can lead to a hypercoagulable state placing patients at risk for VTE. This case report examines a patient with HIV presenting with PCP pneumonia, active pulmonary TB, and bilateral pulmonary embolism. Case Presentation: A 57 year old African American male with a past medical history of HIV with noncompliance with treatment who presented with fatigue, nausea, and decreased appetite. He had not been on therapy for HIV in 6 months. He was febrile to 39 C but otherwise hemodynamically stable. He was breathing on room air but did have an increased Aa gradient on arterial blood gas. His lungs were clear to auscultation without wheezes or rales. His CD4 count was 29 and his LDH was 314. Chest x-ray was showing diffuse patchy infiltrates but no cavitary lesions. He was empirically started on Bactrim and prednisone for PCP. His PCP PCR resulted positive. He had multiple risk factors for TB and 3 AFB smears resulted positive for Mycobacterium tuberculosis. He was started on Rifampin, isoniazid, pyrazinamide and ethambutol. He was later found to have bilateral pulmonary emboli on CT imaging and started on lovenox. Discussion: HIV infected patients can present with overlapping pulmonary diseases. In regards to his PCP, his course was complicated by multiple failed therapies. He developed refractory hyperkalemia on Bactrim and was changed to primaquine and clindamycin. Subsequently, he developed neutropenia on primaquine and was changed to third line atovaquone for the remainder of his treatment. In addition, he developed symptoms of peripheral neuropathy with on isoniazid for treatment of pulmonary tuberculosis and was changed to moxifloxacin. Conclusions: HIV infected patients can present with multiple overlapping pulmonary diagnoses. It remains important to not anchor on a diagnosis when evaluated these patients and approach their workup with a broad differential diagnosis. Additionally, side effect profiles of the medications used to treat these diseases can often make managing these patients challenging.